Reduction plan after 'a flare'

After getting down to 5 mg Prednisolone very slowly over 4 years I am now experiencing a PMR flare following months of serious sleep deprivation (absolute torture!) due to Restless Leg Syndrome and major balance and back problems caused by recently diagnosed spinal stenosis. As prescribed by my GP I am currently on 15mg Pred for two weeks and then another two weeks at 12.5mg. Once things have settled (hopefully) although the balance problems I fear will be ongoing, I would very much like to get back to 5mgs as quickly as possible. Therefore I would be grateful if one of you good folk could suggest a 'faster track' reduction plan OR do I need to take months/years as previously to reduce to 5mgs. Thanks in advance.

Terry

9 Replies

oldestnewest
  • Have you not been offered medication for the RLS?

    Anyway - the reduction: since you are just hoping to reduce to the dose you were at before and it was below 7mg so your adrenal function may have been OK, you would hope that you could go with more like a traditional reduction after just 4 weeks at the higher dose but it is borderline I think. You should be able to go to 10mg after the 2 weeks at 12.5mg and then 1mg at time would be far better but you could try it every 2 to 3 weeks if you feel well.

    It is difficult to say how you will get on - all you can do is try. Beware - flares do not always work the way the original did! The closer you get to the 5mg the more careful you will need to be.

  • Thank you so much PMRpro for your quick reply. I will give your suggestion a try but obviously will have to be prepared to tailor it according to the results. RLS - yes I have been offered medication (dopamine agonists) but the 2 in 3 chance of eventually getting augmentation has stopped me going for the short term fix for a possible long term problem. Instead I take 2 co-codamol (30/500) every third night which works well and just soldier on for the rest of the time. This condition like PMR can sometimes be like a living nightmare but one still has to TRY and keep a positive attitude and maintain a sense of humour! Terri

  • Dopamine agonists are the first line medication - but there are others and I know people who got good results.

    webmd.com/brain/restless-le...

    I hope I never develop it - I have a real phobia of the fidgets even though I know people who do very often can't help it. I even have to move my seat at times.

  • PMRpro- many thanks for the link. As you can imagine pacing the floor for hours on end during the night I turn to the Internet for every site that could offer advice, information and advances on RLS. I too hope you don't develop it - you quickly learn to understand why sleep deprivation is used as a form of torture!

  • Had you seen that one? I put it more as a way of not having to type all the examples - I tend to assume people have done their homework though.

  • I did realise you were being your usual very helpful self but to be honest I can't remember if I have seen it or not but I will peruse anyway. Having spent so much time researching one forgets which ones you have looked a! I At this point I would like to express my highest regards to all the volunteers /advisers on this site. Invaluable work and so appreciated by all. Terri

  • Tell me about it! What has annoyed me is that a few papers I collected the references for in the early days and didn't print off are now residing behind paywalls GRRRRRRR!

  • PMR pro - You getting annoyed? Never. I am in awe of the unending patience all the volunteers like yourself demonstrate by repeating the same advice/support many times to all those on this forum. Great job done!

  • PMR/pro,

    Thanks for the site about Restless Leg syndrome. I have had this for years, and been on different meds. Now, I am taking Mirapex which is working pretty well. This syndrome really escalated when the PMR symptoms occurred. Now, I believe some of the pain in my thighs and legs was the PMR symptoms, but I did not know that at the time. RLS is a difficult condition, I've even had it in my arms. It is like a form of torture. Fortunately, there are many more treatments and medications for this condition than there used to be.

You may also like...